Go Back  Bike Forums > Bike Forums > Fifty Plus (50+)
Reload this Page >

Watch the Meds ... They'll Kill Ya!

Notices
Fifty Plus (50+) Share the victories, challenges, successes and special concerns of bicyclists 50 and older. Especially useful for those entering or reentering bicycling.

Watch the Meds ... They'll Kill Ya!

Old 10-07-04, 10:56 AM
  #1  
AlphaGeek
Just Follow Your Feet!
Thread Starter
 
AlphaGeek's Avatar
 
Join Date: May 2001
Location: Augusta, GA
Posts: 515

Bikes: Volae Expedition, ActionBent Tidal Wave II, Nishiki Olympic, Giant Cypress

Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Likes: 0
Liked 0 Times in 0 Posts
Watch the Meds ... They'll Kill Ya!

About a month ago I started getting numbness in my hands and wrists and eventually up to my elbows. I work with computers all day so I thought it could be carpul tunnel and later tried adjustments on the bike. I looked in the Forums and found reference to how Shokhead's cholesterol meds had done this to him, and checked in with my Doc. Sure enough I'm off Pravachol now and things are improving. One of the side effects is muscle deterioration. I'm praying the pain goes away and the strength comes back, but it seems to be a gradual process.

At any rate: Watch the Meds ... They'll Kill Ya!
AlphaGeek is offline  
Old 10-07-04, 03:23 PM
  #2  
Bokkie
Jubalayo Unogwaja!
 
Bokkie's Avatar
 
Join Date: Jul 2002
Location: Bollocks!
Posts: 1,090
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
Likes: 0
Liked 0 Times in 0 Posts
Originally Posted by AlphaGeek
About a month ago I started getting numbness in my hands and wrists and eventually up to my elbows. I work with computers all day so I thought it could be carpul tunnel and later tried adjustments on the bike. I looked in the Forums and found reference to how Shokhead's cholesterol meds had done this to him, and checked in with my Doc. Sure enough I'm off Pravachol now and things are improving. One of the side effects is muscle deterioration. I'm praying the pain goes away and the strength comes back, but it seems to be a gradual process.

At any rate: Watch the Meds ... They'll Kill Ya!
Following my minor heart attack during a 24hr mtb race, I was started on statins. I resist taking them as they are a solution to a problem that does not (for me) exist. There is a tendency to think because we are a bunch of old farts that if they stick us on meds, then all is well. I hope your muscle recovery goes well. You might want to consider doing some weights to help build up some more muscle mass, providing the pain is not to intolerable to bear. It might be better to try and compensate for it now before it gets too progressive but seek advice first obviously.
Bokkie is offline  
Old 10-07-04, 08:57 PM
  #3  
jaws
Senior Member
 
Join Date: Jul 2004
Location: Plano, TEXAS
Posts: 157

Bikes: 06 Fuji Team RC, 03 K2 Team ZED

Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Likes: 0
Liked 0 Times in 0 Posts
I had by-pass surgery 4 years ago and took up biking as one of the cardio rehab exercises. I have been on several different statins and suffered different reactions - liver functions, muscle deteriotion, leg cramps, memory loss, tiredness, etc. My Dr. is adament about me taking a cholesterol lowering medication. The only thing good is that cholesterol reading did go down more while on medications. I have experimented by going off all medications completly and just using diet & exercise for about 90 days and had total cholesterol readings of 154 (LDL 99, Tri 60), My Dr. put me on 80mg daily of Lescol and my cholestorol reading dropped to 132 (LDL 69, Tri 74) however some side effects started kicking in (mainly tiredness and muscle aches) and I have cut the dosage to 40 mg daily as an experiment. I'll find out the results in a few weeks when I have blood work done. Since starting the 40 mg experiment, I'm not quite so tired and have virtually no muscle aches.
I worry what the long term effects of these medications will be vs. cardio exercise and a good diet.
jaws is offline  
Old 10-07-04, 10:02 PM
  #4  
John E
feros ferio
 
John E's Avatar
 
Join Date: Jul 2000
Location: www.ci.encinitas.ca.us
Posts: 19,578

Bikes: 1959 & 1960 Capo; 1982 Bianchi; 1988 Schwinn KOM-10;

Mentioned: 33 Post(s)
Tagged: 0 Thread(s)
Quoted: 740 Post(s)
Liked 70 Times in 60 Posts
Nathan Pritikin proved that one can control cholesterol and reverse atherosclerosis through diet and exercise (and self-discipline), but this is not profitable for doctors and drug companies. Also, since he was "just" an engineer, not an M.D., he had trouble convincing the medical establishment that he had some good ideas. (His sole significant error was failing to distinguish between good and bad fats, just as Atkins failed to distinguish between good and bad carbohydrates.)

If you need a blood thinner, eat garlic and reduce dietary fat, which increases blood viscosity and raises blood pressure. If you need even more thinning, take an occasional aspirin. If your serum cholesterol is high, eat more fiber, which will inhibit (re)absorption of dietary and self-made cholesterol through the wall of the small intestine.

At 54, I am just starting to reap the rewards of 35 years of health-conscious living.
__________________
"Far and away the best prize that life offers is the chance to work hard at work worth doing." --Theodore Roosevelt
Capo: 1959 Modell Campagnolo, S/N 40324
Capo: 1960 Sieger (2), S/N 42624, 42597
Peugeot: 1970 UO-8, S/N 0010468
Bianchi: 1982 Campione d'Italia, S/N 1.M9914
Schwinn: 1988 Project KOM-10, S/N F804069
John E is offline  
Old 10-08-04, 10:51 AM
  #5  
AlphaGeek
Just Follow Your Feet!
Thread Starter
 
AlphaGeek's Avatar
 
Join Date: May 2001
Location: Augusta, GA
Posts: 515

Bikes: Volae Expedition, ActionBent Tidal Wave II, Nishiki Olympic, Giant Cypress

Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Likes: 0
Liked 0 Times in 0 Posts
Originally Posted by Bokkie
You might want to consider doing some weights to help build up some more muscle mass, providing the pain is not to intolerable to bear.
Yes, I agree, however, I'm not there yet. It's killing me to not be able to play guitar. I hope to do a few light weights soon tho. I meet again with the Doc on Friday.
AlphaGeek is offline  

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off


Thread Tools
Search this Thread

Contact Us - Archive - Advertising - Cookie Policy - Privacy Statement - Terms of Service

Copyright 2018 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.